Missouri, 2006

Hail in Missouri, March 7, 2006

March 7, 2006 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 7, 4:12 AM CST, 9 hours 23 minutes earlier.

Area forecast discussion, Mar 7, 4:12 AM CST, 9 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
412 AM CST TUE MAR 7 2006

.DISCUSSION...

WATER VAPOR IMAGERY THIS MORNING REVEALS AN UPPER LEVEL RIDGE AXIS
MOVING THROUGH CENTRAL KANSAS. A SHORTWAVE TROUGH...RIDING UP THE
BACKSIDE OF THE RIDGE...EXTENDS FROM MONTANA SOUTH TO COLORADO.
SURFACE RESPONSE TO THE WAVE IS A LOW OVER SOUTHEAST MONTANA WITH A
TROUGH EXTENDING DOWN THE FRONT RANGE OF THE ROCKIES. 850MB JET IS
CRANKING UP AHEAD OF THE SHORTWAVE...POINTING DUE NORTH INTO CENTRAL
KANSAS. SURFACE DEW POINTS CAN BE SEEN JUMPING RAPIDLY ACROSS
TEXAS/OKLAHOMA UNDER THE THETA-E RIDGE THAT HAS SURGED NORTH FROM
THE GULF. A LITTLE CLOSER TO HOME...A DRY SURFACE HIGH CONTINUES TO
SLIDE SOUTHEAST INTO THE OHIO RIVER VALLEY KEEPING WINDS FROM THE
EAST AND DEW POINTS LOW.

THE DAY WILL START WITH A DRY AND COOL SOUTHEAST WIND AT THE SURFACE
ACROSS THE FORECAST AREA. AS THE HIGH SHIFTS FARTHER TO OUR EAST
WINDS WILL VEER SLIGHTLY...BUT SHOULD STILL MAINTAIN AN EASTERLY
COMPONENT NORTH OF THE SURFACE WARM FRONT. THIS WILL ENSURE THAT
COOL AIR WILL PREVAIL AT THE SURFACE AS ELEVATED CONVECTION GETS
STARTED DURING AFTERNOON.

AROUND NOON THE 850MB JET WILL BEGIN TO VEER AS THE SHORTWAVE MOVES
INTO THE NORTHERN PLAINS...RESULTING IN STRONG THETA-E ADVECTION
ACROSS THE NORTHWEST HALF OF THE FORECAST AREA. THIS SHOULD PLACE
THE BEST MASS CONVERGENCE ACROSS FAR NORTHERN MISSOURI AND
IOWA...WHICH IS SUPPORTED BY ISENTROPIC ASCENT IN THE 300 TO 310K
LAYER ON BOTH THE GFS AND NAM. BUMPED POPS ALONG THE IOWA BORDER
INTO THE CATEGORICAL RANGE AS A RESULT. THE NOSE OF THE RIDGE WILL
LEAN OVER INTO NORTHEASTERN MISSOURI DURING THE EVENING HOURS TAKING
THE FOCUS OF THE CONVECTION WITH IT. AFTER MIDNIGHT THE JET WILL
BECOME REPOSITIONED ACROSS THE OZARKS. SO...WHILE THE STRONGEST
ACTIVITY WILL BE FOCUSED ALONG THE NOSE OF THE JET TO OUR EAST...THE
ABUNDANT MOISTURE ADVECTION FROM THE SOUTHWEST COULD ALLOW SOME
ACTIVITY TO BACKBUILD FROM EASTERN MISSOURI TO WEST CENTRAL
MISSOURI. THEREFORE...HAVE KEPT LIKELY POPS ALONG OUR SOUTHERN
BORDER EARLY WEDNESDAY MORNING.

NOT MUCH HAS CHANGED WITH THE EXPECTED MODE OF CONVECTION TODAY.
RELATIVELY COOL SURFACE TEMPERATURES...COMPARED TO THE WARM AIR
ADVECTION ALOFT...IMPLIES CONVECTION WILL BE ELEVATED.
UNIDIRECTIONAL SHEAR ABOVE THE CAPPING INVERSION WILL KEEP THE
STORMS MOVING QUICKLY WHILE PROVIDING ENOUGH SHEAR TO ALLOW FOR
MARGINALLY SEVERE HAIL AND HEAVY RAIN.

WEDNESDAY WILL SEE THE SHORTWAVE MOVE INTO THE GREAT LAKES AS THE
WEST COAST TROUGH MOVES INTO THE FOUR CORNERS REGION. A SURFACE LOW
WILL SPIN UP SOMEWHERE ACROSS WESTERN OKLAHOMA AND KANSAS...WITH A
WARM FRONT LIFTING NORTH THROUGH MISSOURI IN RESPONSE. DEPENDING ON
THE MODEL SOLUTION...THE FRONT WILL STALL ANYWHERE FROM I-70 TO THE
IOWA BORDER. MODEL PREFERENCE IS LOOSELY TIED TO THE NAM AND ITS
SURFACE FEATURES. GFS SEEMS TO ADVECT THE WARM AIR A BIT TOO FAR
NORTH GIVEN THE RAIN COOLED SURFACE LAYER ACROSS IOWA AND NORTHERN
MISSOURI IN THE WAKE OF TODAYS ACTIVITY. THEREFORE...KICKED
WEDNESDAY HIGHS UP SOUTH OF I-70. PRECIPITATION WISE I PLACED HIGH
END LIKELY POPS IN PLACE ACROSS THE ENTIRE FORECAST AREA WEDNESDAY.
WHILE THE PREFERENCE IS FOR THE NAMS SURFACE FEATURES ACROSS
I-70...SOME CONVECTION WILL OCCUR JUST ABOUT EVERYWHERE GIVEN THE
ABUNDANT MOISTURE AND WIDESPREAD INSTABILITY. MODEL SOUNDINGS
INDICATE THAT WITH THE SURFACE WARM AIR ADVECTION...CONVECTION MAY
ULTIMATELY BECOME SURFACED BASED DURING THE AFTERNOON HOURS.
HOWEVER...THE SEVERE POTENTIAL AND LOCATION WILL BE HIGHLY DEPENDANT
ON THE POSITION OF THE FRONT. AT THIS TIME PARAMETERS LOOK TO BE
THERE FOR LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAIN.
ISOLATED TORNADOS COULD BE POSSIBLE ALONG/JUST AHEAD OF THE WARM
FRONT WHERE LOW LEVEL FLOW BACKS SUBSTANTIALLY. WILL NEED TO
CONTINUE TO MONITOR THE FRONTAL POSITION CLOSELY.

A THREAT OF CONVECTION WILL PERSIST INTO THURSDAY AS THE FOUR
CORNERS TROUGH SWINGS NORTHEAST THROUGH MISSOURI.

CUTTER

&&

.PREV DISCUSSION...

1000 PM...
MADE SOME MINOR TWEAKS TO THE FORECAST BY SLOWING DOWN ARRIVAL OF
CONVECTION TOMORROW MORNING AND ADJUSTING ZONE GROUPINGS FOR
FORECAST. CURRENT THINKING BASED ON THE 00Z NAM IS BEST BET FOR
CONVECTION WILL BE TOMORROW AFTERNOON AND ACROSS THE NORTHERN THIRD
OF MO. SO HAVE TRIMMED SOME OF THE SOUTHERN END OF THE LIKELY POPS.
WOULD HAVE BEEN EVEN MORE AGGRESSIVE ON THE SOUTHERN END OF THE
LIKELY POPS BUT BEST TO DIGEST THE GFS FIRST SO WILL LET MID SHIFT
HAVE A LOOK. CONVECTION WILL BE OF THE ELEVATED VARIETY AIDED BY
MODERATELY STRONG ISENTROPIC LIFT...A STRENGTHENING SOUTHERLY LOW
LEVEL JET AND THE LEFT FRONT QUAD OF AN UPPER LEVEL JET.

MJ

345 PM...
ONE LAST QUIET NIGHT BEFORE ACTIVE WEATHER RETURNS TO KANSAS AND
MISSOURI TUESDAY. SURFACE HIGH PRESSURE OVER UPPER MIDWEST SLIDES
EAST OVERNIGHT ALLOWING RETURN FLOW TO BECOME ESTABLISHED OVER THE
REGION. INITIAL SOUTHEAST BOUNDARY LAYER FLOW TUESDAY WILL CONSIST
OF RECIRCULATED CONTINENTAL AIR WITH MORE TROPICAL AIRMASS LIMITED
TO SOUTH CENTRAL KANSAS. IMPRESSIVE 85H THETA-E RIDGE WILL NOSE INTO
THE CENTRAL PLAINS TUESDAY AFTERNOON WITH WARM ADVECTION BEGINNING
TO SPREAD INTO WESTERN MISSOURI.

CONVECTIVE PRECIPITATION WILL LIKELY MATERIALIZE IN TWO SEPARATE
AREAS TUESDAY AFTERNOON AND EVENING. FIRST AREA WILL LIKELY FORM
OVER EASTERN NEBRASKA IN A REGION OF MODERATE 850-700 MB THETA-E
ADVECTION AND WEAK FRONTOGENETICAL FORCING. INITIAL STORM MEAN WINDS
OVER TOP OF THE MIDLEVEL LONGWAVE RIDGE WILL STEER THESE ELEVATED
STORMS TO THE SOUTHEAST ACROSS NORTHWEST MISSOURI. LIMITED ELEVATED
INSTABILITY SHOULD PRECLUDE ANY THREAT OF SEVERE WITH THIS AREA OF
CONVECTION. SECOND AREA WILL FORM ROOTED MORE IN THE BOUNDARY LAYER
ACROSS SOUTH CENTRAL KANSAS...BEFORE BECOMING ELEVATED OVER EASTERN
KANSAS IN THE EARLY EVENING HOURS. THESE STORMS WILL BE FED BY
STRONG 60 KT LLJ ADVECTING AN AXIS OF MODERATE THETA-E INTO THE
AREA...AND DEVELOPING 850-300 MB MUCAPES IN EXCESS OF 1000 J/KG.
FORECAST SOUNDINGS INDICATE A CAPE PROFILE STRETCHED THROUGH THE
ATMOSPHERE POSSIBLY SUPPORTING MARGINALLY SEVERE HAIL. HAVE NOT
MENTIONED SEVERE IN ZONES...AND WILL LEAVE TO FURTHER SHIFTS TO
MONITOR MODEL TRENDS.

INCREASING FLOW ALOFT IN COMBINATION WITH STRONG LLJ AND NEARLY
UNIDIRECTIONAL WIND PROFILES IN THE LIFTING LAYER ABOVE 850 MB
SUPPORT BACKBUILDING CONVECTION ACROSS EAST CENTRAL KANSAS AND WEST
CENTRAL MISSOURI INTO WEDNESDAY MORNING. CONVECTION WILL SLOWLY SAG
SOUTH INTO CENTRAL OR SOUTHERN CWA AS A QUASI-STATIONARY FRONT
DEVELOPS WITH THE AID OF MESOSCALE PRESSURE RISES. THIS FRONT WILL
LINGER IN THE AREA...AND WILL LIKELY BE THE FOCUS FOR FURTHER
CONVECTIVE DEVELOPMENT WEDNESDAY AFTERNOON. KEPT TEMPERATURE TRENDS
WITH A NARROW DIURNAL RANGE GIVEN EXPECTED EXTENSIVE CLOUDINESS.

21

THE SAME STORY CONTINUES AS IN THE PAST COUPLE DAYS FOR THE EXTENDED
FORECAST. THE MEDIUM RANGE MODELS ARE STILL STRUGGLING WITH THE
DETAILS OF THE STRONG WESTERN TROUGH EJECTING OUT IN SEGMENTS
ACROSS THE PLAINS. HAVE CONTINUED RATHER BROAD BRUSHED PRECIPITATION
CHANCES THROUGH THE MAJORITY OF THE THURSDAY THROUGH MONDAY
TIMEFRAME DUE TO THE FORECAST UNCERTAINTY. PRECIPITATION CHANCES
THURSDAY ARE IN ASSOCIATION WITH THE FIRST UPPER TROUGH REACHING THE
AREA. ONCE THE TROUGH AXIS SHIFTS EAST...PRECIPITATION CHANCES
DECREASE SLIGHTLY FOR FRIDAY BEFORE A SECOND UPPER SYSTEM BEGINS TO
EJECT OUT OF THE WESTERN TROUGH. AGAIN THE FORECAST AREA LOOKS TO BE
LOCATED IN THE WARM SECTOR OF THIS NEXT SYSTEM AND THUNDERSTORM
CHANCES INCREASE A BIT OVER THE WEEKEND. HAVE BUMPED TEMPERATURES UP
SIGNIFICANTLY FOR THE WEEKEND INTO EARLY NEXT WEEK AS WARM AIR
ADVECTION BECOMES RATHER STRONG.

STOFLET

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Mar 7, 1:00 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CST TUE MAR 7 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CST TUE MAR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...MAINLY EAST OF
A LINE FROM BETHANY TO RICHMOND TO SEDALIA. A FEW THUNDERSTORMS MAY
CONTAIN SMALL HAIL. SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT
ACROSS THE ENTIRE OUTLOOK AREA. A FEW THUNDERSTORMS MAY ALSO PRODUCE
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. AN ISOLATED THUNDERSTORM
MAY PRODUCE LARGE HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL IS
POSSIBLE...MAINLY ALONG AND NORTH OF INTERSTATE 70. THE POTENTIAL
FOR HEAVY RAINFALL IS DEPENDENT UPON THE LOCATION OF A WARM FRONT ON
WEDNESDAY. THE EXACT LOCATION OF THE WARM FRONT IS UNCERTAIN AT THIS
TIME.

THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY AND MONDAY. ANOTHER ROUND OF
SEVERE THUNDERSTORMS IS POSSIBLE DURING THIS PERIOD...BUT THE
CONFIDENCE IS LOW...AS THE TRACK AND INTENSITY OF THE STORM SYSTEM
IS UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT...BUT MAY BE
NEEDED WEDNESDAY.

DB

In the hours before

Special weather statement, Mar 7, 11:09 AM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1109 AM CST TUE MAR 7 2006

MOZ003-005-071745-
HARRISON-WORTH-
1109 AM CST TUE MAR 7 2006

...SIGNIFICANT WEATHER ALERT FOR EASTERN WORTH AND NORTHWESTERN
HARRISON COUNTIES UNTIL 1145 AM CST...

AT 1100 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GRANT CITY...OR 14 MILES NORTH OF
ALBANY...MOVING NORTHEAST AT 35 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

DB
Special weather statement, Mar 7, 11:54 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1154 AM CST TUE MAR 7 2006

MOZ013-021-071830-
CLINTON-DE KALB-
1154 AM CST TUE MAR 7 2006

...SIGNIFICANT WEATHER ALERT FOR DEKALB AND NORTHWESTERN CLINTON
COUNTIES UNTIL 1230 PM CST...

AT 1151 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GOWER...MOVING NORTHEAST AT 35 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM.

DB
Special weather statement, Mar 7, 1:16 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
116 PM CST TUE MAR 7 2006

MOZ023-024-031-032-071945-
CARROLL-CHARITON-LINN-LIVINGSTON-
116 PM CST TUE MAR 7 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHERN CARROLL...NORTHWESTERN
CHARITON...SOUTHEASTERN LIVINGSTON AND SOUTHWESTERN LINN COUNTIES
UNTIL 145 PM CST...

AT 113 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF CARROLLTON...MOVING
NORTHEAST AT 40 MPH. PENNY SIZE HAIL IS POSSIBLE.

THIS STORM WILL BE NEAR...
  HALE BY 140 PM CST.
  9 MILES SOUTH OF MEADVILLE BY 145 PM CST.

THE TOWNS OF TINA...AVALON AND SUMNER ARE ALSO IN THE PATH OF THIS
STORM.

DB

The radar

The Des Moines radar (KDMX), 156 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harrison

When
March 7, 1:35 PM CST
Where
Harrison County, Mt Moriah
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.333, -93.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498962.